Alert archive / New York / Special Marine Warnings in 2012

Special Marine Warning 9, NWS Buffalo, NY

June 8, 2012

NWS Buffalo, NY issued this special marine warning at Jun 8, 2012, 4:43 PM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2012, 4:43 PM EDT (20:43 UTC)
Expired
Jun 8, 2012, 5:45 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

The radar

The Ft Drum radar (KTYX), 88 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WHUS51 KBUF 082043
SMWBUF
SLZ022-082145-
/O.NEW.KBUF.MA.W.0009.120608T2043Z-120608T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
443 PM EDT FRI JUN 8 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  THE SAINT LAWRENCE RIVER FROM CHIPPEWA BAY TO OGDENSBURG

* UNTIL 545 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS OVER 35 KNOTS AND 
HAIL UP TO PENNY SIZE. THIS STORM WAS LOCATED ABOUT 2 NM SOUTHWEST 
OF MORRISTOWN...MOVING SOUTHEAST AT 35 KNOTS.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  NORTH HAMMOND...
  MORRISTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD GO TO A SAFE HARBOR IMMEDIATELY. IF POSSIBLE REMAIN
BELOW DECK TO AVOID THE THREAT OF LIGHTNING. STRONG GUSTY WINDS AND
HIGH WAVES MAY QUICKLY CAPSIZE YOUR CRAFT. BOATS IN PORT SHOULD NOT
VENTURE OUT UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4471 7547 4452 7574 4448 7577 4444 7575
      4441 7578 4439 7583 4441 7586 4444 7582
      4450 7579 4462 7561 4471 7551 4472 7548
TIME...MOT...LOC 2041Z 309DEG 34KT 4454 7564

$$

HITCHCOCK
1 follow-up statement
188 
FZUS71 KBUF 082106
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
506 PM EDT FRI JUN 8 2012

SLZ022-082145-
/O.CON.KBUF.MA.W.0009.000000T0000Z-120608T2145Z/
506 PM EDT FRI JUN 8 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR 
THE SAINT LAWRENCE RIVER FROM CHIPPEWA BAY TO OGDENSBURG...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM CAPABLE OF WINDS OVER 35 KNOTS AND 
PENNY SIZE HAIL. THIS STORM WAS 7 NM NORTHWEST OF CHIPPEWA 
BAY...MOVING SOUTHEAST AT 30 KNOTS.

THIS STRONG THUNDERSTORM WILL BE NEAR
   NORTH HAMMOND...
   CHIPPEWA BAY...

LAT...LON 4471 7547 4452 7574 4448 7577 4444 7575
      4441 7578 4439 7583 4441 7586 4444 7582
      4450 7579 4462 7561 4471 7551 4472 7548
TIME...MOT...LOC 2106Z 324DEG 31KT 4448 7592

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 8, 3:33 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 8, 3:33 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EDT FRI JUN 8 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT ACROSS THE REGION SATURDAY...BRINGING WITH IT
THE CHANCE OF SHOWERS AND THUNDERSTORMS. FOLLOWING THE FRONT A FLOW
OF INCREASINGLY WARMER AND MORE MOIST AIR WILL OVERSPREAD THE REGION
THROUGH THE START OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
A SHORTWAVE CROSSING THE NORTH COUNTRY CONTINUES TO KICK OFF A FEW
SHOWERS ACROSS SOUTHERN ONTARIO AND THE AREAS EAST OF LAKE ONTARIO.
THESE WILL CONTINUE INTO THE EVENING HOURS THEN DISSIPATE. ELSEWHERE
SOME DIURNAL ISOLATED ACTIVITY MAINLY OVER THE FINGER LAKES/SOUTHERN
TIER COULD PRODUCE A BRIEF HEAVIER SHOWER, BUT THIS TOO WILL ONLY BE
AROUND TIL SUNSET. FAIR WEATHER WILL PREVAIL FOR A GOOD PORTION OF
THE OVERNIGHT HOURS.

LATE TONIGHT ANOTHER SHORTWAVE APPROACHES WITH INDICATION OF AN MCS
DEVELOPING ACROSS THE UPPER LAKES MOVING SOUTHEAST ALONG A WARM
FRONT ACROSS PARTS OF THE REGION ON LATER TONIGHT/SATURDAY. STILL
SOME UNCERTAINTY AS TO THE EXACT PLACEMENT SO HAVE TENDED TOWARD
MORE OF A BROADBRUSH ON POPS WITH THE HIGHEST NUMBERS GENERALLY
ACROSS THE FINGER LAKES WITH LIKELY POPS THERE. NO MENTION OF SEVERE
POTENTIAL AT THIS TIME IN THE ZONES HOWEVER WILL REISSUE THE HWO
WITH THE MENTION OF AN ISOLATED SEVERE STORM POSSIBLE.

TEMPERATURE WISE...A BIT MILDER TONIGHT THAN LAST NIGHT WITH LOW
RANGING FROM THE LOW 50S ACROSS THE SOUTHERN TIER/NORTH COUNTRY TO
THE UPPER 50S ELSEWHERE. HIGHS SATURDAY VERY DEPENDENT ON CLOUD
COVER/PRECIP WITH GENERALLY THE WESTERN SOUTHERN TIER HAVING THE
BEST CHANCE OF GETTING UP INTO THE 80S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE SURFACE WARM FRONT AND ASSOCIATED THETA-E RIDGE WILL CONTINUE
TO GRADUALLY LIFT ACROSS THE REGION FROM THE SOUTHWEST SATURDAY
NIGHT. THEREFORE...THERE WILL CONTINUE TO BE THE LINGERING
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS DURING THE FIRST HALF OF
THE NIGHT...BUT MORE THAN LIKELY CONFINED TO AREAS EAST OF THE
GENESEE VALLEY.

RISING HEIGHTS ALOFT WILL FOLLOW THE FRONT FOR SUNDAY AND
MONDAY...A STRONG CAP DEVELOPING SHOULD LIMIT CONVECTIVE POTENTIAL
THROUGH THE FIRST HALF OF MONDAY. MID SUMMER HEAT LOOKS TO RETURN
DURING THIS PERIOD AS 850 MB TEMPERATURES WARM TO NEAR +16C. EXPECT
SURFACE TEMPERATURES TO REACH INTO THE LOWER TO MID 80S ACROSS MOST
OF THE AREA ON SUNDAY AND TO THE MID TO UPPER 80S ON MONDAY...WHEN A
FEW 90 DEGREE READINGS WILL NOT BE OUT OF THE QUESTION IN OUR
NORMALLY WARMEST LOCATIONS. COMBINED WITH DEWPOINTS RISING INTO THE
MID 60S...THIS WILL MAKE FOR FAIRLY UNCOMFORTABLE CONDITIONS BY
MONDAY AFTERNOON.

LOW PRESSURE WILL STRENGTHEN WHILE LIFTING UP THROUGH THE UPPER
LAKES...DRAGGING A COLD FRONT TOWARDS THE REGION MONDAY NIGHT AND
TUESDAY. COMPLICATING MATTERS IS THAT ENERGY AND MOISTURE CURRENTLY
ALONG THE GULF COASTAL REGION GETS PULLED NORTHWARD OUT AHEAD OF THE
APPROACHING COLD FRONT LATE MONDAY THROUGH TUESDAY...THIS WILL LEAD
TO INCREASING CHANCES FOR CONVECTION.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... LATEST DETERMINISTIC
MODELS CONTINUING TO SUGGEST THE ARRIVAL THE SURFACE COLD FRONT
EARLY IN THE PERIOD...SOME TIME LATE TUESDAY NIGHT OR EARLY
WEDNESDAY. PLENTY OF MOISTURE CURRENTLY RESIDING ALONG THE GULF
COASTAL STATES WILL GET DRAWN UP ALONG AND AHEAD OF THIS
FRONT...LEADING TO THE CONTINUED LIKELIHOOD FOR CONVECTION TUESDAY
NIGHT AND LINGERING THROUGH THE DAY WEDNESDAY AS THE FRONT EASES
ACROSS THE REGION.

WEDNESDAY NIGHT THROUGH FRIDAY...HIGH PRESSURE BECOMES ESTABLISHED
ACROSS THE GREAT LAKES IN WAKE OF THE COLD FRONT. THIS WILL LEAD TO
GENERALLY FAIR AND COMFORTABLE CONDITIONS. ALTHOUGH THERE IS SOME
SUGGESTION OF A WEAK UPPER WAVE PUSHING THROUGH THE AREA THURSDAY
NIGHT WHICH MAY BRING A SLIGHT CHANCE FOR SHOWER ACTIVITY.

TEMPERATURES FOR THE MOST PART LOOK TO BE AT OR JUST SLIGHTLY BELOW
SEASONAL NORMALS AS 850 MB TEMPERATURES FALL BACK INTO THE +8C TO
+12C RANGE.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS SHOULD ACROSS MUCH OF THE REGION. AN UPPER LEVEL
DISTURBANCE WILL CLIP NORTHERN NEW YORK THIS AFTERNOON. KART WILL
BE CLOSER TO THE SHORTWAVE...WITH THE AFTERNOON PRESENTING A
PERIOD OF CONDITIONS FAVORABLE FOR SHOWERS. AN ISOLATED
THUNDERSTORM IS POSSIBLE... TIMING WINDS BETWEEN 20 AND 00Z.

FOR TONIGHT...EXPECT VFR CONDITIONS. ANOTHER SHORTWAVE APPROACHES
EARLY SATURDAY. THIS WILL BRING SCATTERED SHOWERS TO THE REGION
WITH SHOWERS BECOMING LIKELY AND THUNDERSTORMS POSSIBLE DURING THE
AFTERNOON ON SATURDAY. MOST FAVORED LOCATION FOR THIS ACTIVITY IS
THE FINGER LAKES REGION, INCLUDING KROC.

OUTLOOK...
SUNDAY AND MONDAY...VFR.
TUESDAY...MVFR SHOWERS/THUNDERSTORMS
LIKELY. WEDNESDAY...MAINLY VFR. CHC SHOWERS.

&&

.MARINE...
SOME SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS THE EASTERN
LAKE ONTARIO REGION AND ST LAWRENCE RIVER THIS EVENING AND SCATTERED
SHOWERS/THUNDERSTORMS ON SATURDAY COULD PRODUCE SOME SMALL HAIL AND
GUSTY WINDS. OTHERWISE...LARGE SCALE PATTERNS SHOULD KEEP LIGHT TO
MODERATE WINDS AND WAVES ACROSS THE LAKES FOR THE WEEKEND WITH NO
MARINE FLAGS EXPECTED THROUGH MONDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...LEVAN
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...LEVAN
MARINE...LEVAN/TMA
Hazardous weather outlook, Jun 8, 3:34 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
334 PM EDT FRI JUN 8 2012

NYZ007-008-091945-
JEFFERSON-LEWIS-
334 PM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTH
COUNTRY THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>006-010>014-019>021-085-091945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
334 PM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A WARM FRONT
LIFTING NORTH FROM THE OHIO VALLEY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...ISOLATED THUNDERSTORMS COULD PRODUCE
GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-091945-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
334 PM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS ST LAWRENCE
VALLEY THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-091945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
334 PM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:06 PM EDTSpecial Weather StatementBUFJefferson54 min
Jun 8, 5:07 PM EDTSpecial Weather StatementBUFJefferson53 min
Jun 8, 5:46 PM EDTSevere Thunderstorm WarningBUFJefferson27 min
Jun 8, 6:30 PM EDTSpecial Weather StatementBUFLewis60 min
Jun 8, 6:58 PM EDTSpecial Weather StatementBUFJefferson47 min

Nearby

Special Marine Warnings in New York, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.